The client with cirrhosis for your nursing review.
Lactulose is being given to a cirrhotic client (Cephulac). The nurse notices growing disorientation and asterixis during the examination. The nurse should do the following:
A. Check for gastrointestinal bleeding.
B. Keep the Lactulose in your hand (Cephulac).
C. Increase the amount of protein in your diet.
D. Keep an eye on your bilirubin levels in the blood.
The correct answer is A.Cirrhosis patients can develop hepatic encephalopathy as a result of elevated ammonia levels. Asterixis, or a flapping tremor, is a common sign of high ammonia levels. Bacterial action on excess protein in the intestine will raise ammonia levels, worsening the encephalopathy. GI bleeding and dietary protein increase protein in the intestine, which can raise ammonia levels. Lactulose is given to reduce ammonia production in the intestine and should not be delayed because neurological symptoms are getting worse. Jaundice is connected with bilirubin.